Alert archive / Colorado / Snow Squall Warnings in 2020
Snow Squall Warning 17, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this snow squall warning at Dec 22, 2020, 6:23 PM MST for Larimer County, Weld County, Colorado. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 22, 2020, 6:23 PM MST (01:23 UTC)
- Expired
- Dec 22, 2020, 7:00 PM MST
- In force
- 37 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
Counties Larimer County, CO, Weld County, CO
The radar
The Cheyenne radar (KCYS), 61 km from the middle of the area, began a volume at 01:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 00:00Z, 1.4 hours before the alert went out and 347 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1701 m above ground
- 0-6 km bulk shear
- 69 kt
- 0-1 km storm-relative helicity
- 250 m²/s²
- 0-3 km storm-relative helicity
- 345 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this snow squall warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this snow squall warning went out at Dec 22, 3:29 PM MST, 2 hours 54 minutes earlier.
Area forecast discussion, Dec 22, 3:29 PM MST, 2 hours 54 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 329 PM MST Tue Dec 22 2020 .SHORT TERM...(This evening through Wednesday) Issued at 300 PM MST Tue Dec 22 2020 A potent shortwave trough is progressing through the Intermountain West this afternoon with a small warm conveyor belt ahead of it. A sharp cold front associated with this system is moving through central Wyoming and into western Colorado. A heavy band of snow and strong wind gusts are associated with this front as shown in the Rock Springs, WY observations which had visibility down to a quarter mile with gusts up to 49 mph. As this front moves toward the Colorado mountains this evening, the increase in terrain will only amplify the snowfall and wind. As we have been messaging on social media today, it appears the ingredients are all coming together for a snow squall in the mountains tonight. The band of heavy snow and wind gusts up to 60 mph will bring visibilities down below a quarter mile making travel hazardous to nearly impossible for a brief time. After the intense band of snow associated with the cold front moves past the mountains later this evening, snowfall rates will weaken and this light snow will continue through much of the daylight hours tomorrow. 4 to 8 inches of snow is expected mainly on the western slope and a Winter Weather Advisory is in effect. Across the plains, the downslope flow will keep conditions dry for the vast majority of the area. Nonetheless, the cold front will still impact the plains bringing very strong winds. Initially behind the front wind gusts will be the strongest with gusts up to 65 mph this evening. Overnight, winds will relax a bit but will increase during the day tomorrow with gusts to 60 mph. A High Wind Warning is in effect to account for the very strong winds. There may be enough lift aloft to create a few snow showers across the far northeast plains overnight tonight and into tomorrow morning so slight chance PoPs were added. Otherwise, tomorrow will catch plenty of people off guard as some may have gotten used to the warmer weather of the past few days. High in the mid to upper 20s across the plains with the aforementioned strong wind gusts will keep wind chills in the single digits to low teens. .LONG TERM...(Wednesday night through Tuesday) Issued at 300 PM MST Tue Dec 22 2020 A dry, north-northwesterly flow aloft will set in over northeast Colorado as the upper trough moves off east Wednesday night. Cross-sections continue to show a mountain wave developing overnight beneath a critical layer at about 500 mb. Cross barrier flow beneath the critical layer could get up to around 45 kts and models agree on stable 600-500 mb lapse rates under 5 C/km widespread over the mountains. The high country and foothills will likely see strong and gusty winds Wednesday night into Thursday morning, with peak gusts around 45 to 60 mph. These strong winds would cause blowing snow and reduced visibility in the high mountain passes, making travel difficult. Downslope warming in the foothills should keep overnight lows a few degrees higher than guidance. Northeast Colorado will be under ridging, subsidence, and dry northwest flow aloft Thursday as the trough continues to advance east. Winds will decrease in the mountains through the afternoon while increasing on the plains. The plains will be breezy but are still expected to remain below criteria. Temperatures Thursday are expected back near seasonal normals, with highs in the 40s F on the plains and 20s F in the mountains. Continued ridging Friday will mean drier conditions, lighter winds, and yet warmer temperatures. Highs should reach the the 50s F on the plains and 30s F in the mountains. Expect similar temperatures Saturday, maybe a few degrees cooler. There will be a chance of snow starting in the mountains again about midday Saturday due to a possible shortwave and approaching jet in much more zonal synoptic flow. The jet looks slightly stronger in models today but the position and orientation now look less favorable for precipitation in northeast Colorado. We will see some weak ascent under the left exit region but most of the best lift will be to our north. There is a chance of light snow spreading to the foothills late Saturday. Snowfall should continue overnight and there is a slight chance of light snow over the urban corridor early Sunday. Temperatures will cool back to near seasonal normals Sunday. The jet should move over the area throughout the day and mix down some stronger winds. Blowing snow in the high country and breezy conditions in the plains and foothills will be possible again, with winds remaining below criteria. Snowfall will decrease again through the day Sunday. There is now much better agreement between the ECMWF and GFS about the next trough coming onshore over California Monday. There is a slight chance of light snowfall beginning again across the area from west to east early Monday ahead of the trough. Flow aloft will turn southwesterly Tuesday and snowfall should persist across the area as the trough advances inland toward Colorado. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 300 PM MST Tue Dec 22 2020 Sporadic westerly gusts will be mixed in with southwesterly flow at times this afternoon. Wind direction may fluctuate this afternoon but will either be west-northwest or southwest. This evening, a cold front with strong northwesterly winds behind it will move across the terminals around 01Z. These strong winds may create some blowing dust this evening but there is very low confidence that it would reduce visibility at all. Will leave BD out of the TAF for now. Winds relax during the overnight hours slightly but will still be strong out of the northwest during the day tomorrow with gusts around 30 knots at DEN. There will be no ceiling issues and no precipitation is expected. && .BOU WATCHES/WARNINGS/ADVISORIES... High Wind Warning from 6 PM this evening to 1 PM MST Wednesday for COZ038-042>051. Winter Weather Advisory until 11 AM MST Wednesday for COZ031-033- 034. && SHORT TERM...Danielson LONG TERM...Direnzo AVIATION...Danielson
Hazardous weather outlook, Dec 22, 10:52 AM MST, 7 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1052 AM MST Tue Dec 22 2020 COZ030>051-231800- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1052 AM MST Tue Dec 22 2020 ...High Wind Warning tonight through Wednesday afternoon northeast Colorado... ...Winter Weather Advisory northern and central Mountains late this afternoon through Wednesday morning... This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Strong west and northwest winds will develop in the mountains this afternoon along with light to moderate snow. The strong winds, snow and significant blowing snow are all expected to continue tonight in the mountains creating very dangerous winter driving conditions. Over the plains, a warm and dry airmass along with downsloping southwest winds is expected today. A cold front with very strong northwesterly winds behind it will move across the area early this evening. Wind gusts behind this front will reach up to 65 mph overnight tonight and into the day tomorrow. Temperatures will be about 40 degrees colder by dawn Wednesday morning down from this afternoon's highs. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Light snow will continue in the mountains Wednesday morning but decrease by midday. Additional accumulations up to 2 inches will be possible. Gusty winds up to 60 mph will produce widespread blowing snow and poor visibility over the higher mountain passes especially during the morning hours. Across northeast Colorado, strong winds will continue through midday with gusts up to 65 mph at times over the plains. It will be much colder Wednesday, with highs in the upper 20s and lower 30s F on the plains and single digits and teens in the mountains. Areas exposed to strong wind should feel 10 to 15 degrees of wind chill. Winds on the plains should slowly decrease through Wednesday afternoon while winds increase again in the mountains and foothills. These strong winds will persist Wednesday night into Thursday morning with peak gusts up to 65 mph. Expect blowing snow and reduced visibility again in the high country. These winds should begin to decrease early Thursday, though it will remain breezy across the plains throughout the day. There is a chance for more light snow in the mountains beginning Saturday afternoon and continuing overnight, which may accumulate a few inches on the higher terrain. Light snowfall will likely persist in the mountains through the rest of the period, but no significant accumulation is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter reports will not be needed today or tonight.
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 22, 5:06 PM MST | Snow Squall Warning | BOU | Grand, Jackson | 39 min |
| Dec 22, 5:40 PM MST | Snow Squall Warning | BOU | Grand, Jackson, Larimer | 50 min |
| Dec 22, 6:09 PM MST | Snow Squall Warning | BOU | Clear Creek, Gilpin, Grand, Summit | 66 min |
Nearby
Snow Squall Warnings in Colorado, 2020Every snow squall warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.